Administration of adrenal steroids was suddenly stopped in 102 persons with bronchial asthma who had been treated with corticosteroids for a number of years and the ensuing changes in the plasma cortisol levels were determined. The steroid concentrations returned to normal within a short time after withdrawal, with the exception of 9 cases where they remained low for one month. The duration of the preceding steroid therapy did not affect the values. An attack of asthma acts as a stress; it induces a rise in cortisol levels even after withdrawal of the drug. The circadian changes in the plasma cortisol levels were resumed shortly after withdrawal. The observations indicate that the risk attached to the withdrawal of adrenal steroids is not so much hypoadrenia but the recurrence of asthmatic, especially dyscrinic, symptoms.
|Number of pages||9|
|Journal||Praxis und Klinik der Pneumologie|
|Publication status||Published - Jan 1 1980|
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine